clopen.solutions
OP-00041 Open

The Lovász number of the 1-localization of the Paley graph

Submit a result

For a prime $p \equiv 1 \pmod 4$ let $G_p$ be the Paley graph on $\mathbb{Z}_p$, in which $i \sim j$ when $i - j$ is a nonzero quadratic residue, and let $\omega$ denote the clique number. Let $\vartheta$ be the Lovász number, with the convention $\vartheta(G) \ge \alpha(G)$, so that $\omega(G) \le \vartheta(\overline{G})$, and let the 1-localization $G_{p,1}$ be the subgraph of $G_p$ induced on the neighbours of $0$. Then $\omega(G_p) \le \omega(G_{p,1}) + 1 \le \vartheta(\overline{G_{p,1}}) + 1$. Magsino, Mixon and Parshall observed numerically that $\vartheta(\overline{G_{p,1}}) \sim \sqrt{p/2}$, which would recover the Hanson–Petridis bound $\omega(G_p) \le (1 + o(1))\sqrt{p/2}$. Since $G_{p,1}$ is circulant, $\vartheta(\overline{G_{p,1}})$ is the value of a linear program.

Problem. Prove or disprove that $\vartheta(\overline{G_{p,1}}) \sim \sqrt{p/2}$ as $p \to \infty$ over primes $p \equiv 1 \pmod 4$.

Source: Bandeira, Conjecture 26 of Randomstrasse101, in “On the clique number of the Paley Graph” (2025); Entry 12 of arXiv:2603.29571.

The statement is adapted from randomstrasse101.math.ethz.ch, whose text is available under CC BY 4.0.

Classification

Primary
CO — Combinatorics
Secondary
NT, OC
Keywords
clique number, Lovász theta function, Paley graph, Randomstrasse101
Literature checked
Oct. 2, 2026 by clemens-admin

References

@misc{randomstrasse2025,
  author = {Bandeira, Afonso S. and Dmitriev, Daniil and Lucca, Kevin and Nizi{\'c}-Nikolac, Petar and R{\"o}dder, Almut},
  title = {{Randomstrasse101}: Open Problems of 2025},
  year = {2026},
  eprint = {2603.29571},
  archivePrefix = {arXiv}
}

@inproceedings{magsino2019paley,
  author = {Magsino, Mark and Mixon, Dustin G. and Parshall, Hans},
  title = {Linear programming bounds for cliques in {P}aley graphs},
  booktitle = {Wavelets and Sparsity XVIII},
  series = {Proc. SPIE},
  volume = {11138},
  year = {2019}
}

@misc{kunisky2023paley,
  author = {Kunisky, Dmitriy},
  title = {Spectral pseudorandomness and the road to improved clique number bounds for {P}aley graphs},
  year = {2023},
  eprint = {2303.16475},
  archivePrefix = {arXiv}
}

@article{hanson2021paley,
  author = {Hanson, Brandon and Petridis, Giorgis},
  title = {Refined estimates concerning sumsets contained in the roots of unity},
  journal = {Proceedings of the London Mathematical Society},
  volume = {122},
  number = {3},
  pages = {353--358},
  year = {2021},
  doi = {10.1112/plms.12322}
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00041, "The Lovász number of the 1-localization of the Paley graph", clopen.solutions.